MAKING THE DIAGNOSIS
Distinguishing DRESS from other life-threatening cutaneous drug reactions, particularly Stevens-Johnson syndrome and toxic epidermal necrolysis, can be difficult. Likewise, acute bacterial/viral infections, autoimmune syndromes, vasculitis, and hematologic diseases can mimic DRESS.7 Exposure to an offending drug 2 to 6 weeks prior to the onset of symptoms is supportive of DRESS.
This scoring system can help. The RegiSCAR (Registry of Severe Cutaneous Adverse Reaction) has developed a scoring system to aid in the accurate diagnosis of DRESS.1,8 The scoring consists of 8 categories: fever, eosinophilia, enlarged lymph nodes, atypical lymphocytes, skin involvement, organ involvement, time of resolution, and the evaluation of other potential causes.1 Each category is graded a number from -1 (not supportive of DRESS) to 2 (highly supportive of DRESS) based on the patient’s presentation. The total score grades potential cases as “no,” “possible,” “probable,” or “definite.”1,8 In one review, cases classified as “probable” or “definite” by the RegiSCAR scoring system constituted 88% of the cases reported in the literature.1
Two tests that can also aid in the diagnosis of DRESS include patch testing (exposing the skin to a diluted version of the suspected offending drug and observing for a local reaction) and lymphocyte transformation tests. The latter are a better method of diagnosing drug-induced DRESS, with a sensitivity of 60% to 70%, and a specificity of 85%.9 However, this testing is not readily available.
Once DRESS is diagnosed, the offending drug should be immediately discontinued. For mild cases, supportive treatment is recommended. For more severe cases, the use of corticosteroids tapered over several months is the treatment of choice.10 Further studies are needed to determine the optimal type of corticosteroids, as well as the dose, route, and duration of therapy. Immunotherapy, plasmapheresis, and antivirals have been used with mixed results.10,11
Our patient was started on topical and systemic oral corticosteroids. Within 24 hours, his fever resolved and his rash improved. By HD 7, his laboratory values were normal and he was discharged.
The patient was advised that in the future, he should avoid exposure to the penicillin class of medication.
The presence of rash, fever, lymphadenopathy, eosinophilia, atypical lymphocytes, liver involvement, and HHV-6 reactivation in the absence of sepsis should raise suspicion for DRESS. Early diagnosis, discontinuation of the culprit drug, and timely treatment are imperative in the management of the condition. Due to a potential genetic predisposition to DRESS, clinicians should use caution when treating first-degree family members with the same class of medication that was problematic for their relative. Long-term sequelae, such as Grave’s disease and diabetes mellitus, have been reported following DRESS. Therefore, long-term monitoring with appropriate testing is recommended.